Another Olanzapine post - I wish I co... - Action on Postpar...

Action on Postpartum Psychosis

2,899 members2,064 posts

Another Olanzapine post - I wish I could stop worrying :'(

NicJK
NicJK

Hi ladies, I posted a little while ago about a decision I had to make about Olanzapine. I had to decide if I wanted to stay on Olanzapine throughout my next pregnancy or if I wanted to come off it. I decided that I want to stay on it for a while longer (during next pregnancy) but now I am obsessively Googling the tapering process after being on Olanzapine long term. There are many horror stories from people that have completely lost the ability to sleep after trying to come off Olanzapine. That has to be one of my biggest fears because I don't function when I get little to no sleep. I guess I'd like to hear from those that have successfully come off Olanzapine, or I just need some sense knocked into me. I know I need to stop Googling but I can't stop myself.

14 Replies
EmiMum
EmiMumVolunteer

Hi NicJK,

I am sorry to hear that being on olanzapine longer term is causing you so much worry.

Talking from my own experience I took olanzapine for about a year and 3 months and managed to wean off it, I had some insomnia for 3 or 4 days after weaning, but it corrected itself after then.

I know some mums here have taken olanzapine for longer than I have and they will also be happy to share their own experience on coming off it or switching to another drug.

I understand what you say that sleep is so very important, and how much you want to protect it, so I think it is a wise decision that if you are trying for a baby now the most important thing is to keep you well and rested to which olanzapine is contributing.

There are physical side effects of olanzapine on your metabolism, which I am sure your health team will be monitoring closely during your pregnancy. I had a weight increase with olanzapine, which is really common unfortunatley, but my weight more or less plateau when I was on the smallest dose, and I was able to drop the kilos once I came off it.

Everyone's experience with medication is quite unique, due to our own chemistry, so the most important thing is to find out what works for you individually, which could be completely different to so many people.

Just wanted to leave you with a word of caution regarding our search history in google. Unfortunately, the way that data is collected nowadays means that when we search a particular topic in the internet with a search engine like google, the likelihood that we will hit similar searches next time is very high. Same way that if you look up a favourite singer in you tube, you will start seeing his/her top hits appearing in your home screen next time you go to you tube.

You mention that you are aware that it might be a good idea to stop googling. I may suggest that it could be beneficial to perhaps try websites that offer a lot of scientific content, rather than anecdotal evidence. Mind is a UK charity that has lots of information about medication on their site:

mind.org.uk/

Bumps is also another good one to check and you may be already aware of it:

medicinesinpregnancy.org/

I feel for you because all these decisions you have been having to make are not particularly easy and it is not fair that your perfectly understandable concerns have been somewhat amplified in the echo chamber that the internet sometimes becomes.

Take really good care dear NicJK, write here for any questions you may have and know that we are always here to offer you support

NicJK
NicJK in reply to EmiMum

Hi EmiMum, firstly - I'm very sorry for my late reply. Your response truly did help to calm my nerves so I'm very thankful that you took the time to respond to my concerns. You are so lovely!

I am glad to know that you were able to come off Olanzapine after being on it for a year and three months and it is also a relief to hear that you managed to drop the kilos gained due to Olanzapine. It is very true that we all respond to medication in our own unique way. What really stood out to me in your response was your word of caution about Google. That makes so much sense and it is definitely a good reason for me not to continue my bad habit of Googling Olanzapine. I am going to check out the two links you sent me.

Once again, thank you so much for your support. I truly appreciate it. I hope you're keeping well xo

EmiMum
EmiMumVolunteer in reply to NicJK

Hi NicJK,

I am glad this has helped to reassure you, as well as similar posts on this thread. We are always here to listen and help in every possible way.

I hope that your plans for this second pregnancy come together as you truly deserve. Take really good care and post here whenever you have a question or something to share. We all lean on each other, this forum has helped so much in the past, it played a big role in my recovery from pp.

Lots of love from a long distance

Twobabies
TwobabiesVolunteer

Hi NicJK, sorry to hear you’re worried and all the googling perpetuating that. I wasn’t aware of that side effect and didn’t experience it at all. Not sure if I am uncommon but I was on it for a year after the onset of PPP before tapering off and I was very happy to reduce dosage and eventually come off when well enough. On a high dose I felt a bit sedated and felt I was coming back to myself as I lowered it. Each circumstance is different but I’m very much hope if you do it with your health team and slowly you will not suffer this sleeping issue. Big hugs x

NicJK
NicJK in reply to Twobabies

Hi Twobabies, thank you for sharing your experience of Olanzapine with me! It is a relief to hear that you came off Olanzapine without any issues. I think my habit of Googling is very unhelpful so I am making an effort to only visit websites with scientific content like the ones that EmiMum mentioned. Thank you for your words of support. Big hugs right back at you xo

Hi NicJK

After quitting olanzapine my sleep wasn't great. For a while I only slept for 4-5 hours a night, often broken. But my sleep while on Olanzapine wasn't very consistent either.

There are less harmful meds you can take to help you sleep. From over the counter Nytol to prescribed sleeping pills for short-medium term use. I would use them when withdrawing rather than staying on opanzapine so you sleep.

Eventually though your sleep will come right again to 100pc.

Best of luck!

NicJK
NicJK in reply to Emero

Hi Emero thank you for your suggestions! My sleep is also quite broken on Olanzapine. Sorry to hear that you struggled with your sleep after coming off Olanzapine but it sounds like your sleep came right which is great. x

Hi Nickjk

Sorry to hear Roy are worrying about this. To be honest I’m very interested in what you say about olanzapine causing long term sleep problems. I took it for about a year and a half but tried to come off it entirely at 6 months and found I couldn’t sleep at all. I was prescribed mirtazapine with olanzapine but no one mentioned that it could be a side effect of taking olanzapine... so I read your post with great interest.

I tapered off olanzapine last year and had a few days insomnia but it did not last. I am still in mirtazapine but hope to come off it someday.

Happy to message more of my experience if you feel it might be helpful?

All the best to you

NicJK
NicJK in reply to Milliemillie

Hi Milliemillie, I'm sorry to hear that you had issues with your sleep when you tried to come off Olanzapine! I have heard and read that insomnia is one of the most common withdrawal effects of Olanzapine. Are you sleeping ok now? Did the Mirtazapine help you? I would definitely be keen to hear more of your experience. Thanks for sharing your experience with me - I really appreciate it xo

Milliemillie
Milliemillie in reply to NicJK

Hi NicJK

Thanks for your reply, yes I sleep okay now with the mirtazapine. Feel free to message me on here with any questions at all

X

Hi there. I just stopped after weaning down to 2.5mg. Never knew the possibility of insomnia and definitely never had it.

NicJK
NicJK in reply to JoannaBrooks

Hi JoannaBrooks, that is so good to hear! I'm glad you had no issues coming off Olanzapine xo

Ellie_at_APP
Ellie_at_APPAdministrator

Hi nicJK

Yes googling isn’t always the best is it?

I just wanted to add my experience and say I was on olanzapine too and with my psychiatrist at the time I just slowly reduced it until I naturally just came off it and didn’t have any insomnia.

I hope this is another experience to reassure you. I’ve been well since and this is 9 years ago now.

Take care

Ellie x

NicJK
NicJK in reply to Ellie_at_APP

Hi Ellie_at_APP, yes constantly Googling is a bad habit that I have developed! I am working hard at reducing my bad habit. Thanks so much for sharing your experience with me - I'm glad that you were able to come off Olanzapine without any issues. That does help to put my mind at ease. Wishing you all the best xo

You may also like...